Idaho, 2022

Funnel Cloud in Idaho, March 4, 2022

March 4, 2022 · NWS OTX · 1 event in 1 county or zone

With the migrating upper level low, the moist boundary layer and cool air aloft lead to conditions prime for funnel formation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

With the migrating upper level low, the moist boundary layer and cool air aloft lead to conditions prime for funnel formation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 4, 9:40 AM PST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 4, 9:40 AM PST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
940 AM PST Fri Mar 4 2022

.SYNOPSIS...
Drier weather and seasonal temperatures are expected Friday.
Saturday will become breezy, with north winds gusting to 25 mph.
The beginning of next week will feature stable weather, with
average temperatures.

&&

.DISCUSSION...
Friday through Sunday: Early this morning satellite imagery is
revealing eastern Washington is sitting in between two features.
Our 96-hour rain event (roughly) has just about wound down. A few
stray showers are pushing east through the Idaho Panhandle and
we're expecting to see a fairly dry day across the Inland
Northwest. Not to say we're seeing clear skies, because as could
be expected with approximately 1 to 3 inches of rain, the boundary
layer is quite moist and we're already seeing some low stratus
and fog settle in to places like Spokane, Deer Park, and Lewiston.
There's a chance other northern valleys in northern and central
Idaho settle in with some stratus/fog and northeastern Washington.
This time of year our sun angle is much more favorable for mixing
earlier in the day, however given the amount of moisture that has
fallen and helped soak into the ground, I'm not entirely
confident we will mix out as quick as expected.

A surface high is developing in Alberta and our upper level low is
sagging to the south and east, creating a tight pressure gradient
and forcing north winds today and Saturday. Northern valleys like
the Okanogan (especially) and Purcell Trench could be breezy today
and gusty through Saturday afternoon. The 90th percentile for max
wind speed Saturday has 25-30 mph wind down the Okanogan Valley
to Moses Lake, and as far as wind gusts go there is about a 20-25
percent probability to see wind gusts to 40 mph.

Along with the winds, the atmosphere will be drying out. Taking a
look at the 00z KOTX sounding we still had quite a bit of
precipitable water and rather steep lapse rates. That was helping
those late evening convective showers/graupel showers hold
together. However, on the backside of our trough moving to the
south, we're filtering in cool, dry air. Boundary layer
temperatures will remain on the cool side but a drastic cool down
does not look likely. Temperatures should remain near seasonal
normal through the weekend, or perhaps just below seasonal normal;
highs in the 40s and lows in the 20s and 30s). Skies should
become more sunny over the weekend as we erode away some of the
boundary layer moisture; the forecast will be dry through the
weekend. /Dewey

Monday through Friday: Ensembles agree with the ridge flopping
over across the Pac NW Monday. Thereafter there are quite a few
potential solutions. Previous runs had the GFS ensemble being
more aggressive with a trough moving down from Canada. Now
however, it seems the EC ensembles have trended with a stronger
trough for Tuesday/Wednesday with the GFS & Canadian ensembles
just showing it as a quick glancing blow. Thursday and Friday the
amplified ridge builds back along the west coast with the Inland
northwest seeing north to northwesterly flow. By next weekend the
ridge potentially moves inland.

Confidence is high in Monday's forecast of temperatures at or
slightly above average, which is highs in the mid 40s to lower
50s. Winds will increase in the afternoon with gusts 10 to 20 mph
across portions of the Columbia Basin, Palouse and West Plains.

Tuesday and Wednesday forecast confidence is low given the
discrepancies in the ensembles. The clusters do show lower heights
during this period and an unsettled pattern. These days will have
the best chance of seeing mountain snow and valley rain or snow.
Temperatures will cool, the question is how much? There is a large
spread of possibilities. Spokane alone shows high temps
potentially being anywhere from 30-45 degrees on Wednesday. Our
current forecast is calling for 40, but wouldn't be surprised to
see it trend lower. If following the EC ensemble, Wednesday could
be very breezy down the Okanogan Valley and Purcell Trench into
Spokane and the Columbia Basin. Of course, GFS and Canadian
ensemble don't show this. Have increased the winds through the
day, but do not have it as strong as what the EFI is showing.

The northerly flow will bring in that cooler air, with Thursday
morning lows 7 to 10 degrees below average, with lows in the teens
to lower 20s. With the north to northwesterly flow Thur and Fri
we could still see light precip, but it would be at the crest of
the Cascades and extreme eastern WA and the ID Panhandle.
Temperatures will remain below average with highs in the 30s to
mid 40s and lows in the upper teens and 20s. /Nisbet

&&

.AVIATION...
18Z TAFS: The moistened boundary layer has kept fog and low
stratus over northeastern Washington and the Idaho Panhandle with
LIFR/IFR ceilings namely for Colville, Deer Park, Spokane, Felts
Field, Pullman, and Lewiston. Ceilings will lift to VFR over the
next few hours. Visibility over GEG has begun to slowly improve,
with further improvements expect over the next couple hours. Fog
and low stratus will return tonight into tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        43  27  47  26  47  28 /   0   0   0   0   0   0
Coeur d'Alene  43  24  45  24  46  26 /  10   0   0   0   0   0
Pullman        41  27  46  26  44  27 /   0   0   0   0   0   0
Lewiston       48  32  51  31  49  31 /   0   0   0   0   0   0
Colville       45  22  46  22  46  24 /   0   0   0   0   0   0
Sandpoint      41  26  41  23  42  24 /  10   0   0   0   0   0
Kellogg        39  23  40  23  41  25 /  20   0   0   0   0   0
Moses Lake     49  29  51  28  51  29 /   0   0   0   0   0   0
Wenatchee      48  29  47  28  47  31 /   0   0   0   0   0   0
Omak           44  27  44  25  46  27 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Mar 4, 4:49 AM PST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
449 AM PST Fri Mar 4 2022

IDZ002>004-051300-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
449 AM PST Fri Mar 4 2022

This Hazardous Weather Outlook is for portions of North Idaho.

.DAY ONE...TODAY AND TONIGHT

Runoff from rain and melting snow will cause some rivers and
creeks in the Idaho Panhandle to remain high today and the next
couple days. A few rivers in the central Panhandle may reach minor
flood stage. Rivers and creeks should retreat to below bankful
levels later this weekend.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

IDZ001-026-027-WAZ031>038-041-043-044-047>049-051300-
Northern Panhandle-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
449 AM PST Fri Mar 4 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

The radar

The Spokane radar (KOTX), 140 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Nez Perce

When
March 4, 1:30 PM PST to 1:35 PM PST
Where
Nez Perce County, 5 mi N of Lewiston
Reported by
Public
Coordinates
46.492, -117.020

A cold core funnel was spotted near Lewiston Hill by several public sources. The location was estimated based on reports and pictures. It did not impact people or property.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2022Every state in 2022This day in weather historyWarnings in Idaho, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007880.